Jump to content
CrazyBoards.org

Recommended Posts

Guest reco

I have been on Lithium for about 10 weeks now and currently taking 900mgs daily. Unfortuately I am going to have to tell the Pdoc I cant take it anymore. The reason: Diarrhea, and I mean bad. Every 2 days or so I get an attack of epic proportions. It comes on so fast I am lucky if I have 2 minutes to find a toilet. It almost could be described as explosive.

I made my decision yesterday and concluded I cant live my life this way. My job has me no wheres near a toilet most of the time so this only adds to the stress. The crying shame about it is Lithium has worked for my moods pretty good, better than anything else. I've tried everything and popping Immodium like candy.

So in conclusion just in case I've missed something please tell me!

One more thing I've been on Depokote with no luck, now Lithium, what's left as far as an effective mood stabilizer?

Thanks

Link to comment
Share on other sites

I have been on Lithium for about 10 weeks now and currently taking 900mgs daily. Unfortuately I am going to have to tell the Pdoc I cant take it anymore. The reason: Diarrhea, and I mean bad. Every 2 days or so I get an attack of epic proportions. It comes on so fast I am lucky if I have 2 minutes to find a toilet. It almost could be described as explosive.

I made my decision yesterday and concluded I cant live my life this way. My job has me no wheres near a toilet most of the time so this only adds to the stress. The crying shame about it is Lithium has worked for my moods pretty good, better than anything else. I've tried everything and popping Immodium like candy.

So in conclusion just in case I've missed something please tell me!

One more thing I've been on Depokote with no luck, now Lithium, what's left as far as an effective mood stabilizer?

Thanks

Have you tried the slow release formulations? I got diarrhea from it too but that went away after a few weeks.

Dunno. Maybe you doc could give you something specifically for that.

r.

Link to comment
Share on other sites

I'm with Raining - I'd exhaust all options first as far as splitting or concentrating the dose, switching from immediate-release to controlled-release (or vice versa, etc.)

When I started it, I had to take 1 or 2 Pepto-Bismol tablets (different mechanism of action from Imodium) about 30 minutes before each dose to coat the gut. (My psychiatrist at the time was an ex Peace Corps doc - she knew her GI problems.) After a month or so, I was able to taper off the Pepto.

Link to comment
Share on other sites

I have diarrhea all the time from lithium, and i've been taking it about 8 months. I take 1200mgs but had it at 900 too. And my plasma level is not even w/in the 'theraputic' range. I've learned to live with it, but i haven't been working so it's not been as hard. It gets pretty bad sometimes. I find that most of the time it occurs after i have eaten something, so i try to be near a restroom after i eat.

It's really a trade-off because i LOVE lithium. It has stabilized my moods great without leaving me zombiefied. You could try lamictal...i've never been on it but have read that some people really like it. I was on depakote but hated it 'cause it made me a zombie.

Link to comment
Share on other sites

I'm with Raining - I'd exhaust all options first as far as splitting or concentrating the dose, switching from immediate-release to controlled-release (or vice versa, etc.)

When I started it, I had to take 1 or 2 Pepto-Bismol tablets (different mechanism of action from Imodium) about 30 minutes before each dose to coat the gut. (My psychiatrist at the time was an ex Peace Corps doc - she knew her GI problems.) After a month or so, I was able to taper off the Pepto.

Can you tell me more about this?

Li makes me VERY nauseated (and my weight is already too low) but I really like what it does for my mood, yet the nausea has me on the verge of quitting. right now I'm taking 900mg lithium carbonate ER. Should I split the doses? (Pepto makes me puke... I just bumped from 600 to 900, the nausea eventually stopped on the 600 so I'm hoping it will stop on the 900.) I'd ask my Dr. but well, his solution to all problems is just to lower the dose and I need the mood control and I really do like this med. It's frustrating.

Link to comment
Share on other sites

Can you tell me more about this?

Li makes me VERY nauseated (and my weight is already too low) but I really like what it does for my mood, yet the nausea has me on the verge of quitting. right now I'm taking 900mg lithium carbonate ER. Should I split the doses? (Pepto makes me puke... I just bumped from 600 to 900, the nausea eventually stopped on the 600 so I'm hoping it will stop on the 900.) I'd ask my Dr. but well, his solution to all problems is just to lower the dose and I need the mood control and I really do like this med. It's frustrating.

I would consider calling him and letting him know you're splitting up the dose time (but taking the same total daily dose of 900 mg), and asking him to call you if that's a problem. Or asking him and saying, when you ask, exactly what you said above. Heck, that's valuable feedback on practice style. ;)

Also, remember that they make 150 mg capsules (immediate release), which can be nice for dose changes. I keep a bottle of these for when we are making little changes up or down.

I had to take lithium with a meal for a good solid year before I could shift the time to bedtime. And I ate a lot of ginger that year.

Link to comment
Share on other sites

Can you tell me more about this?

Li makes me VERY nauseated (and my weight is already too low) but I really like what it does for my mood, yet the nausea has me on the verge of quitting. right now I'm taking 900mg lithium carbonate ER. Should I split the doses? (Pepto makes me puke... I just bumped from 600 to 900, the nausea eventually stopped on the 600 so I'm hoping it will stop on the 900.) I'd ask my Dr. but well, his solution to all problems is just to lower the dose and I need the mood control and I really do like this med. It's frustrating.

I would consider calling him and letting him know you're splitting up the dose time (but taking the same total daily dose of 900 mg), and asking him to call you if that's a problem. Or asking him and saying, when you ask, exactly what you said above. Heck, that's valuable feedback on practice style. ;)

Also, remember that they make 150 mg capsules (immediate release), which can be nice for dose changes. I keep a bottle of these for when we are making little changes up or down.

I had to take lithium with a meal for a good solid year before I could shift the time to bedtime. And I ate a lot of ginger that year.

ok, thanks

will call him ASAP

it's good to hear that you got through it. i really feel like this is "the" med for me and it's good to hear that maybe i can make it work.

Link to comment
Share on other sites

I'm having similar problems. A few months ago I was so sick i had to come down from 1050 mg to 300 mg.

then my moods went haywire- i need the lithium. I tried upping my seroquel dose as that apparently can work as a mood stabilizer.

but i knew i really needed the lithium, so I went back up to 450 mg first and did ok. Now i've gone up to 600 mg and was ok the first week, but now i am so nausous and dizzy- i feel almost the same as when i got sick before ( we think was some degree of toxicity). i had done really well on 900 mg for a few years. oh how i wish i could get back to that.

i never heard taking it with food could help- i'll try that. any other suggestions??

now i just feel overmedicated and on top of that i have a rash all over my neck. : (

note- all these med changes were supervised by pdoc. don't worry i would not mess with this stuff on my own!

Link to comment
Share on other sites

Mrs. L - one thing to remember is that lithium (and darned near everything else, it seems) can make one more prone to sunburn. I won't go into phototoxicity v. photosensitivity right now - let me just sum it up by saying that I will get a 'rash' on lithium plus sunlight that I don't get on lithium (or UV) alone. It follows a nice 'farmer tan' pattern. Very distinctive.

Tegretol has me close to bursting into flames if I step outside without good sunblock and a lot of clothing on. I forgot to re-apply sunblock before driving home last night - 8 minutes, low-angle sun, and my forearms are quite red.

So you might go check with your GP about the neck rash and see what s/he thinks.

When I was going through the initial stage with lithium, we only went up by 150 mg at a time, and we would add it as an every-other-day dose for a week or two, then go up to every day. Painfully slow but it did work.

Take with food = full meal, not graham crackers eaten standing over the sink. Let me be more specific: I took it immediately after a meal.

Link to comment
Share on other sites

thanks silver-

too bad graham crackers over the sink all too often is a meal- but thats a whole other story.

interesting- i never knew lithium caused any photosensitivity. I thought of my meds- it was only the seroquel might increase the burn potential ( as well as the overheating potential.)

so hmm- this could be the cause of the rash. now how to make it go away and how to prevent it in the future.

it does seem odd as i've been on the beach for a week at a time with no issue. now i just remove my spring jacket and this is what i come up with.

but still- a rash is just there- it doesn't interfere with anything. the nausea and intestinal distress are way more of a problem.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...